Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2018, Volume 86, Issue 2

Estimating Semi-parametric Panel Multinomial Choice Models using Cyclic Monotonicity
p. 737-761

Xiaoxia Shi, Matthew Shum, Wei Song

This paper proposes a new semi‐parametric identification and estimation approach to multinomial choice models in a panel data setting with individual fixed effects. Our approach is based on cyclic monotonicity, which is a defining convex‐analytic feature of the random utility framework underlying multinomial choice models. From the cyclic monotonicity property, we derive identifying inequalities without requiring any shape restrictions for the distribution of the random utility shocks. These inequalities point identify model parameters under straightforward assumptions on the covariates. We propose a consistent estimator based on these inequalities.

Log In To View Full Content

Supplemental Material

Supplement to "Estimating Semi-parametric Panel Multinomial Choice Models using Cyclic Monotonicity"

This zip file contains the replication files for the manuscript and additional material within an appendix.